Existence of Solutions for Nonlocal Supercritical Elliptic Problems


Utilizing a new variational principle, we prove the existence of a weak solution for the following nonlocal semilinear elliptic problem

$$\begin{aligned}\left\{ \begin{array}{ll} (-\Delta )^{s} u {=} \vert u \vert ^{p-2}u {+} f(x), &{} \text{ in } \Omega , \\ u {=} 0, &{} \text{ on } \mathbb {R}^{n}{\setminus } \Omega , \end{array} \right. \end{aligned}$$

where \((-\Delta )^s\) represents the fractional Laplace operator with \(s \in (0,1], n > 2s, \Omega \) is an open bounded domain in \(\mathbb {R}^n\) and \(f \in L^d(\Omega )\) where \(d \ge 2.\) We are particularly interested in problems where the nonlinear term is supercritical by means of fractional Sobolev spaces. As opposed to the usual standard variational methods, this new variational principle allows one to effectively work with problems beyond the standard weakly compact structure. Rather than working with the problem on the entire appropriate Sobolev space, this new principle enables one to deal with this problem on appropriate convex weakly compact subsets.

This is a preview of subscription content, access via your institution.


  1. 1.

    Caffarelli, L.A., Salsa, S., Silvestre, L.: Regularity estimates for the solution and the free boundary of the obstacle problem for the fractional Laplacian. Invent. Math. 171(2), 425–461 (2008)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Silvestre, L.: Regularity of the obstacle problem for a fractional power of the Laplace operator. Comm. Pure Appl. Math. 60(1), 67–112 (2007)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Caffarelli, L., Roquejoffre, J.-M., Savin, O.: Nonlocal minimal surfaces. Comm. Pure Appl. Math. 63(9), 1111–1144 (2010)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Caffarelli, L., Valdinoci, E.: Uniform estimates and limiting arguments for nonlocal minimal surfaces. Calc. Var. Partial Differ. Equ. 41(1–2), 203–240 (2011)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Bucur, C., Valdinoci, E.: Nonlocal diffusion and applications. Lecture notes of the Unione Matematica Italiana, 20. Springer, Cham; Unione Matematica Italiana, Bologna (2016)

  6. 6.

    Sire, Y., Valdinoci, E.: Fractional Laplacian phase transitions and boundary reactions: a geometric inequality and a symmetry result. J. Funct. Anal. 256(6), 1842–1864 (2009)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Wei, Y., Su, X.: Multiplicity of solutions for non-local elliptic equations driven by the fractional Laplacian. Calc. Var. Partial Differ. Equ. 52(1–2), 95–124 (2015)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Servadei, R.: Infinitely many solutions for fractional Laplace equations with subcritical nonlinearity. Contemp. Math. 595, 317–340 (2013)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Servadei, R., Valdinoci, E.: Variational methods for non-local operators of elliptic type. Discrete Contin. Dyn. Syst. 33(5), 2105–2137 (2013)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Servadei, R., Valdinoci, E.: Fractional Laplacian equations with critical Sobolev exponent. Rev. Mat. Complut. 28(3), 655–676 (2015)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Ambrosetti, A., Rabinowitz, P.H.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349–381 (1973)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Moameni, A.: A variational principle for problems with a hint of convexity. C.R. Math. Acad. Sci. Paris 355(12), 1236–1241 (2017)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Bahri, A.: Topological results on a certain class of functionals and application. J. Funct. Anal. 41(3), 397–427 (1981)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Tarantello, G.: On nonhomogeneous elliptic equations involving critical Sobolev exponent. Ann. Inst. H. Poincaré Anal. Non Linéaire 9(3), 281–304 (1992)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Szulkin, A.: Minimax principles for lower semicontinuous functions and applications to nonlinear boundary value problems. Ann. Inst. H. Poincaré Anal. Non Linéaire 3(2), 77–109 (1986)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Moameni, A.: A variational principle for problems in Partial differential equations and Analysis. Submitted (2018)

  17. 17.

    Kuhestani, N., Moameni, A.: Multiplicity results for elliptic problems with super-critical concave and convex nonlinearities. Calc. Var. Partial Differ. Equ. 57(2), 12 (2018). Art. 54

    Google Scholar 

  18. 18.

    Cowan, C., Moameni, A.: A new variational principle, convexity, and supercritical Neumann problems. Trans. Am. Math. Soc. 371, 5993–6023 (2019)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Moameni, A., Salimi, L.: Existence results for a super-critical Neumann problem with a convex-concave non-linearity. Annali di Matematica Pura ed Applicata 198, 1165–1184 (2019)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Di Nezza, E., Palatucci, G., Valdinoci, E.: Hitchhiker’s guide to the fractional Sobolev spaces. Bull. Sci. Math. 136(5), 521–573 (2012)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Bisci, G.M., Radulescu, V.D., Servadei, R.: Variational Methods for Nonlocal Fractional Problems. Encyclopedia of Mathematics and Its Applications, vol. 162. Cambridge University Press, Cambridge (2016)

    Google Scholar 

  22. 22.

    Biccari, U., Warma, M., Zuazua, E.: Local elliptic regularity for the Dirichlet fractional Laplacian. Adv. Nonlinear Stud. 17(2), 409–837 (2017)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Classics in Mathematics, 2nd edn. Springer-Verlag, Berlin (2001). Reprint of the (1998) edition

    Google Scholar 

  24. 24.

    Adams, R.A., Fournier, J.J.F.: Sobolev Spaces, Pure and Applied Mathematics, 2nd edn. Elsevier/Academic Press, Amsterdam (2003)

    Google Scholar 

  25. 25.

    Ekeland, I., Temam, R.: Convex Analysis and Variational Problems. Elsevier, New York (1976)

    Google Scholar 

Download references


Abbas Moameni is pleased to acknowledge the support of the National Sciences and Engineering Research Council of Canada.

Author information



Corresponding author

Correspondence to Abbas Moameni.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Moameni, A., Wong, K.L. Existence of Solutions for Nonlocal Supercritical Elliptic Problems. J Geom Anal 31, 164–186 (2021). https://doi.org/10.1007/s12220-019-00254-8

Download citation


  • Variational methods
  • Calculus of variations
  • Supercritical problems

Mathematics Subject Classification

  • 35A15
  • 35B33